Minnesota, 2008

Hail in Minnesota, May 30, 2008

May 30, 2008 · NWS FGF · 2 events in 1 county or zone

Thunderstorms formed in the mid afternoon of the 30th along a surface trough over west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed in the mid afternoon of the 30th along a surface trough over west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 9:58 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 30, 9:58 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1058 AM CDT FRI MAY 30 2008

.DISCUSSION...MAIN CHALLENGE THROUGH THE NEAR TERM IS THE SPREAD OF
SHOWERS ACROSS THE AREA AND SLOW DAYTIME HEATING.

A SURFACE LOW PRESSURE SYSTEM WILL WALK OUT OF NORTHEAST MN INTO LK
SUPERIOR AND BEYOND THROUGH THE AFTERNOON. MEANWHILE...EXTENSIVE
WRAPAROUND CLOUDINESS ASSOCIATED WITH A MIDLEVEL TROF WILL SLOWLY
TRAVERSE THE FGF CWFA IN ITS WAKE. VIS SAT IMAGERY SHOWS SOME THIN
BREAKS IN THE CLOUD MASS ACROSS CNTRL ND AND A SUNNY GAP IN FAR
SOUTHEASTERN ND. THESE AREAS SHOULD FILL IN AS DAYTIME HEATING
INCREASES THE OVERALL CONVECTIVE FOOTPRINT. ALSO...12Z NAM AND RUC
SHOW A FAIRLY ROBUST 500MB VORT MAX CYCLING FM ECNTRL ND INTO THE
TRI-STATE TRIPLE POINT THROUGH THE AFTERNOON. THIS LIKELY WILL
ENHANCE CONVECTION ACROSS SERN ND INTO WCNTRL MN LATER TDY. HAVE
DECREASED POPS AND QPF SLIGHTLY ACROSS NRN ZONES...AND KEPT HIGHEST
POP AND QPF THREAT ACROSS SRN ZONES FOR THIS REASON.

TEMPS WERE ALREADY SCALED DOWN ON THE MIDSHIFT...SO ONLY SLIGHT
TWEAKS MADE FOR THIS UPDATE PACKAGE. THINNER FORENOON CLOUDS AND THE
PROSPECTS FOR SOME LATE AFTERNOON SUNSHINE INTO CNTRL ND MEANS A
GREATER CHANCE OF HITTING TEMPS IN THE LOW 70 RANGE THERE. MOST OF
THE RRV AND NWRN MN WILL REMAIN IN THE 60S.

&&

.AVIATION...
MAIN CONCERN HERE ARE LINGERING IFR TO LIFR CIGS ACROSS MUCH OF THE
FA. PROSPECT IS FOR MVFR CIGS DEVELOPING IN THE DVL BASIN THROUGH
THE AFTERNOON AND SLOWLY SPREADING EWD. IFR CIGS POSSIBLE ACROSS ERN
ND BY LATE AFTERNOON. SOME LINGERING MVFR CIG ISSUES EXPECTED IN NRN
MN THROUGH THE OVERNIGHT. WINDS WILL BE STEADILY SWAPPING FROM THE
NORTHWEST THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 328 AM CDT FRI MAY 30 2008/

FRI NIGHT-SUN...SHOULD BE MOSTLY DRY FRI NIGHT BEFORE NEXT
UPSTREAM WAVE AFFECTS THE REGION ON SATURDAY. MODELS SUGGESTING
MOST FAVORABLE LOCATION FOR PRECIP WOULD BE ACROSS THE E FA. NAM A
BIT QUICKER THAN GFS/ECMWF...FOLLOWED GFS/ECMWF FOR TIMING.
AGAIN...SEVERE POTENTIAL LIMITED GIVEN WEAK SHEAR
ENVIRONMENT...BUT LOW FREEZING LEVELS WILL STILL BE IN PLACE...AND
GIVEN ENOUGH HEATING COULD BE ANOTHER LOW END SEVERE THREAT
(HAIL). HIGH PRESSURE BUILDS IN SAT NIGHT INTO SUNDAY. EACH
DAY/NIGHT SHOULD BE A BIT WARMER THAN THE PREVIOUS DAY/NIGHT.

.LONG TERM (MON-THU)...PATTERN STILL APPEARS GENERALLY WET WITH
MULTIPLE CHANCES FOR RAIN/THUNDER. GIVEN ACTIVE PATTERN INDIVIDUAL
SYSTEMS WILL BE HARD TO TIME...BUT CURRENT FORECAST HAS A GOOD
HANDLE ON THE MAIN FEATURES AND NO CHANGES PLANNED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GUST
Hazardous weather outlook, May 30, 5:39 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CDT FRI MAY 30 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE REGION THROUGH MUCH
OF DAY INTO THE EARLY EVENING HOURS. THE PROBABILITY FOR SEVERE
WEATHER IS LOW. HOWEVER...AN ISOLATED LARGE HAIL REPORT IS
POSSIBLE WITH ANY STRONGER STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION ON
SATURDAY. THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS
LOW...ALTHOUGH A FEW STORMS MAY REACH SEVERE LIMITS.

THUNDERSTORMS ARE ALSO POSSIBLE PERIODICALLY MONDAY THROUGH
THURSDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Grant

When
May 30, 2:10 PM CST
Where
Grant County, 1.38 mi S of Norcross
Reported by
Law Enforcement
Coordinates
45.850, -96.200

Hail, Grant

When
May 30, 2:10 PM CST
Where
Grant County, 0.84 mi NE of Herman
Measured
0.88 in hail
Reported by
Public
Coordinates
45.810, -96.140

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105528, 105529.